Montana, 2016

Winter Storm in Montana, March 30 to 31, 2016

March 30 to 31, 2016 · NWS BYZ · 1 event in 1 county or zone

An unstable northerly flow resulted in accumulating snow across the Red Lodge Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northerly flow resulted in accumulating snow across the Red Lodge Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 2:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT WED MAR 30 2016

.SHORT TERM...VALID FOR THU AND FRI...

WINTER STORM WARNING FOR THE RED LODGE AND NYE AREAS
TONIGHT...AND A WINTER WEATHER ADVISORY FOR THE BIGHORN
MOUNTAINS.

TONIGHT...A STRONG DISTURBANCE ON THE NOSE OF A 120KT JET STREAK
WILL PUSH QUICKLY INTO THE AREA THIS EVENING SPREADING GOOD
DIVERGENCE AND QG FORCING ALOFT AND PUSHING A COLD FRONT THROUGH
THE REGION. MODERATE LIFT IS FORECAST TO BE WIDESPREAD WITH THIS
SYSTEM AND HAVE LIKELY POPS BROADBRUSHED IN TO HANDLE THIS. MODELS
DEPOSIT UP TO A QUARTER INCH OF PRECIPITATION OVER THE LOWER
ELEVATIONS INTO TOMORROW MORNING WITH THIS SYSTEM. 25KT NORTHERLY
WINDS COMBINED WITH STEEP LOW TO MID LEVEL LAPSE RATES AND THE
AFOREMENTIONED UPPER DYNAMICS WILL COMBINE OVER THE NORTH FACING
SLOPES OF THE BEARTOOTH MOUNTAINS INTO THE BIGHORN MOUNTAINS TO
PRODUCE PERIODS OF HEAVY SNOW TONIGHT INTO TOMORROW MORNING. HI-
RES MODELS INDICATING SNOWFALL RATES IN THESE AREAS BETTER THAN AN
INCH AN HOUR AFTER MIDNIGHT TONIGHT AND PRODUCE OVER A HALF INCH
OF PRECIPITATION.

SNOW ACCUMULATIONS...EXPECT A QUICK 4 TO 8 INCHES OF SNOW FOR THE
BEARTOOTH FOOTHILLS...WITH 6 TO 12 INCHES IN THE BEARTOOTH
MOUNTAINS ON NORTH FACING SLOPES ABOVE 6000 FEET. THE BIG HORN
MOUNTAINS SHOULD SEE 6 TO 10 INCHES. WESTERN VALLEYS AND THE
SHERIDAN FOOTHILLS WILL HAVE TO BE WATCHED CLOSELY TONIGHT.
CURRENT THINKING IS THAT TEMPERATURES WILL STAY WARM ENOUGH FOR
MOST OF THE NIGHT TO LIMIT ACCUMULATIONS TO A FEW INCHES IN THESE
AREAS...BUT ONLY A FEW DEGREES COLDER AND HEAVIER ACCUMULATIONS
WOULD OCCUR. THIS INCLUDES LIVINGSTON...BIG TIMBER AND SHERIDAN.
FOR THE REST OF THE AREA TEMPERATURES WILL BE COLD ENOUGH FOR RAIN
TURNING TO SNOW OVERNIGHT BUT LOOKS LIKE THE TRANSITION WILL BE
LATE ENOUGH THAT MOST AREAS WILL SEE JUST A DUSTING.

INSTABILITY SNOW SHOWERS WILL CONTINUE TOMORROW...MIXING WITH OR
CHANGING OVER TO RAIN IN THE AFTERNOON. STEEP LAPSE RATES WILL
ALLOW STRONGER WINDS ALOFT ASSOCIATED WITH THE JET STREAM TO WORK
DOWN TO THE SURFACE WITH GUSTS OF 30 TO 45 MPH DURING THE DAY
THURSDAY...AND THE STRONGEST WINDS COULD OCCUR DURING THE MID TO
LATE MORNING HOURS.

THE NORTHERLY JET WILL SHIFT EASTWARD THURSDAY NIGHT INTO FRIDAY
WITH RIDGING ALOFT BUILDING IN FROM THE WEST. THIS WILL BRING DRY
AND WARMER CONDITIONS FOR FRIDAY INTO THE WEEKEND. CHAMBERS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MUCH OF THE EXTENDED FORECAST WILL BE WARM WITH TEMPERATURES IN
THE MID TO UPPER 60S. RIDGING WILL DOMINATE SATURDAY AND INTO
SUNDAY. HOWEVER...A SHORTWAVE MOVING OVER THE RIDGE ON SUNDAY
WILL MOVE ACROSS SOUTHERN SASKATCHEWAN. WHILE THE BULK OF THE
ENERGY WILL BE NORTH OF THE AREA...THERE IS SOME MID-LEVEL
MOISTURE MOVING ACROSS SOUTHERN MONTANA. COUPLED WITH THE
INSTABILITY WITH THE WAVE...SOME CHANCE POPS CONTINUE TO BE
WARRANTED. MONDAY THE RIDGE WILL ASSERT ITSELF DRYING THINGS BACK
OUT. TUESDAY INTO MID WEEK...ANOTHER PACIFIC SYSTEM WILL BREAK THE
RIDGE DOWN. HOWEVER THE ARE SIGNIFICANT DIFFERENCE IN THE TRACK OF
THIS SYSTEM BETWEEN THE GFS AND ECMWF. HAVE KEPT CHANCE POPS FOR
NOW. REIMER

&&

.AVIATION...

MORE SNOW WILL MOVE INTO THE AREA THIS EVENING AND CONDITIONS
WILL DETERIORATE TO MVFR/IFR. THIS AFTERNOON SOME GUSTY WINDS WILL
DEVELOP AND CONTINUE OVERNIGHT. CONDITIONS WILL SLOWLY IMPROVE
DURING THE MORNING ON THURS. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 033/047 029/059 036/068 044/068 040/069 044/065 040/058
    74/W    11/B    01/U    12/W    21/B    12/W    22/W
LVM 032/046 026/056 034/064 039/065 035/067 040/060 034/055
    76/W    21/B    01/N    12/W    22/W    23/W    32/W
HDN 032/048 025/060 032/069 040/070 037/070 041/068 037/060
    74/W    11/B    11/U    02/W    21/B    12/W    22/W
MLS 032/045 024/059 033/071 043/068 036/066 041/069 038/058
    63/W    01/B    10/U    12/W    11/U    12/W    22/W
4BQ 029/044 023/055 031/068 040/069 036/066 038/069 036/057
    85/W    11/B    10/U    12/W    21/B    12/W    23/W
BHK 029/043 020/052 030/066 040/065 032/061 035/067 035/055
    64/W    11/B    10/U    12/W    11/U    11/B    22/W
SHR 029/042 023/052 032/064 036/065 034/066 038/064 035/057
    86/W    31/B    11/U    02/W    21/B    12/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
      MDT THURSDAY FOR ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
      NOON MDT THURSDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 30, 2:02 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED MAR 30 2016

MTZ028>042-056>058-063>068-WYZ098-099-311115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
302 PM MDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A QUICK MOVING SYSTEM WILL BRING ANOTHER ROUND OF LOCALLY HEAVY SNOW
TO THE FOOTHILLS AND MOUNTAIN LOCATIONS TONIGHT. THE HEAVIEST SNOW
IS EXPECTED FROM RED LODGE TO NYE AND IN THE BIGHORN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY CONDITIONS CAN BE EXPECTED ON THURSDAY WITH GUSTS OF 30 TO
45 MPH COMMON. THE STRONGEST WINDS ARE FORECAST OVER SOUTHEAST
MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
March 30, 8:00 PM MST to March 31, 7:30 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches was reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618859.